Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 280, NWS North Platte, NE

October 16, 1998Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Oct 16, 1998, 2:39 PM CDT for Lincoln County, Nebraska. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 16, 1998, 2:39 PM CDT (19:39 UTC)
Expired
Oct 16, 1998, 3:25 PM CDT
In force
46 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 102 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 16, 2:45 PM CDTHail 0.75Wellfleet, NE
Oct 16, 3:15 PM CDTHail 0.88North Platte, NE
Oct 16, 3:17 PM CDTHail 0.75North Platte, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.7 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 1998-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 658 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 1998-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 250 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
658 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 161939 RRA
SVRLBF
NEC111-162025-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
239 PM CDT FRI OCT 16 1998

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LINCOLN COUNTY IN SOUTHWESTERN NEBRASKA

* UNTIL 325 PM CDT

* AT 237 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 34 MILES SOUTH OF NORTH PLATTE OR 10 MILES SOUTHWEST
  OF WELLFLEET... MOVING NORTHEAST AT 40 MPH.

* DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR...
  WELLFLEET                    BY 250 PM CDT
  MAXWELL AND BRADY            BY 325 PM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

DJB/CC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 16, 3:00 AM CDT, 11 hours 39 minutes earlier.

Area forecast discussion, Oct 16, 3:00 AM CDT, 11 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
300 AM CDT FRI OCT 16 1998

...COMPLICATED FCST WITH MANY FCST CONCERNS...

WARM FRONT LOCATED FROM SERN SD TO ONL TO JUST E OF BBW TO MIDWAY
BETWEEN MCK AND LBF INTO LOW IN EC CO. DENSE FOG APPARENT ON SATELLITE
FOG PRODUCT WITH MID LEVEL CLOUDS DEVELOPING IN AREAS OF ISENTROPIC
LIFT AND SCREAMING NEWD ON FAST UPPER FLOW. FOG ERRODING SLIGHTLY PN
LATEST PICS.

MODELS IN FAIR AGREEMENT WITH MAIN UPPER FLOW BUT DIFFER IN TIMING OF
SHORT WAVES AS MIGHT BE EXPECTED. ETA MAY BE A BIT TOO QUICK WITH NEWD
MOVEMENT OF SFC LOW AND WILL GO WITH NGM/AVN SLOWER SOLUTION.

TIMING OF BEST DYNAMICS IS THE CRUCIAL PART OF THE FCST FOR TODAY. ON
EVENING UPPER AIR ANALYSIS...UPPER JET SEGMENTS CONTINUE TO MOVE THRU
THE LONG WAVE TROF BUT THE MAIN JET WAS LOCATED OVER XTRM SRN CA PER
WATER VAPOR IMAGERY AT 00Z FRI AND HAS SINCE MOVED INTO SWRN NM BY 07Z.
GRIDDED DATA INDICATE THAT THIS FEATURE MAY BE PROGGED A LITTLE TOO
FAST BUT WILL STILL MOVE INTO THE SWRN PORTION OF THE STATE BY EARLY
AFTERNOON. AS WARM FRONT LIFTS A LITTLE BIT NW TO A VTN-OGA LINE BY
THEN...WOULD LOOK FOR SCT TSRA TO DEVELOP IN EARLY AFTERNOON...OR EVEN
LATE MORNING IN THE SWRN PORITON OF THE STATE. BEST LOW LEVEL MOISTURE
WILL BE E OF A LINE FROM ANW-LBF AND HENCE BEST CAPES. LITTLE IN THE
WAY OF DIRECTIONAL SHEAR BY AFTERNOON ACROSS THIS CWA AND WOULD
THEREFORE EXPECT A SQUALL LINE FORMATION IF STORMS DEVELOP...AND WITH
FCST SOUNDINGS SHOWING LITTLE CAP LEFT BY AFTERNOON...THEY SHOULD.

WILL THEN HAVE TO DEAL WITH WRAP AROUND BY SAT. SHOULD BE A COLD RAIN
MOST PLACES...BUT BASED ON 850 TEMPS/THICKNESS PROGS AND PROXIMITY TO
UPPER LOW AND ADDED DYNAMIC COOLING...WILL MENTION A MIX OF SNOW IN THE
NERN PANHANDLE AND CHERRY COUNTIES BY SAT AFTERNOON. ITS POSSIBLE THIS
COULD WORK INTO THE ANW AREA AS WELL LATER SAT AFTERNOON...BUT WILL
LEAVE OUT NOW AS BEST UVM EXITS THE AREA.

TEMPS WILL BE EXTREMELY TRICKY...AND WILL COUNT ON SRLY WINDS MAKING IT
DOWN TO THE SFC IN THE LBF AREA BUT NOT OGA. OTHERWISE...WILL GO WITH
MUCH COOLER FAN TO THE W OF WARM FRONT WITH GUIDANCE IN BETTER
AGREEMENT BY SAT.

...BASED ON LATEST OBSERVATION TRENDS...WILL NOT RE-ISSUE DENSE FOG
ADVISORY WITH NEW ZONE PACKAGE...

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN PRODUCT OMAZFPLBF...

.LBF...NONE

CCF
LBF TR 067/043 052/028 055 654
OGA WR 058/040 050/027 055 654
VTN TO 055/040 042/026 050 676
ONL TR 069/050 053/034 050 686

STOPPKOTTE

In the hours before

Special weather statement, Oct 16, 11:03 AM CDT, 3 hours 36 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-171200-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1100 AM CDT (1000 AM MDT) FRI OCT 16 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING NEBRASKA COUNTIES...

ARTHUR     BLAINE     BOYD       BROWN      CHASE      CHERRY
CUSTER     DEUEL      FRONTIER   GARDEN     GARFIELD   GRANT
HAYES      HOLT       HOOKER     KEITH      KEYA PAHA  LINCOLN
LOGAN      LOUP       MCPHERSON  PERKINS    ROCK       SHERIDAN
THOMAS     WHEELER

...STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT
ACROSS PARTS OF SOUTHWEST INTO NORTH CENTRAL NEBRASKA...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH
TONIGHT EAST OF A LINE EXTENDING FROM VALENTINE TO NEAR IMPERIAL.
THUNDERSTORMS ARE ALSO POSSIBLE THIS AFTERNOON WEST OF THIS LINE OVER
NORTHWEST NEBRASKA INTO THE EASTERN NEBRASKA PANHANDLE...BUT ANY STORMS
THAT FORM IN THIS AREA ARE NOT EXPECTED TO REACH SEVERE LEVELS.

A FRONT LOCATED FROM NEAR ONEILL SOUTHWEST TO NEAR NORTH PLATTE AND
IMPERIAL WILL REMAIN NEARLY STATIONARY INTO EARLY TONIGHT BEFORE MOVING
SOUTHEAST AS A COLD FRONT LATE TONIGHT.  STRONG SOUTH TO SOUTHEAST
WINDS SOUTH OF THIS FRONT WILL TRANSPORT WARM...MOIST AND UNSTABLE AIR
INTO SOUTHWEST THROUGH NORTH CENTRAL NEBRASKA.   A STRONG WEATHER
DISTURBANCE WILL ALSO MOVE NORTHEAST ALONG THE FRONT LATE THIS
AFTERNOON INTO TONIGHT AND WILL HELP TO FURTHER DESTABILIZE THE
ATMOSPHERE OVER THE AREA.

THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD OVER MUCH OF
WESTERN AND NORTH CENTRAL NEBRASKA THROUGHOUT THE AFTERNOON HOURS AND
CONTINUE INTO TONIGHT...WITH SOME OF THE STORMS CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS...MAINLY OVER SOUTHWEST INTO NORTH
CENTRAL NEBRASKA.  THE PRESENCE OF COOLER AIR IN NORTHWEST NEBRASKA AND
IN THE EASTERN NEBRASKA PANHANDLE...WHICH WILL REMAIN NORTH OF THE
FRONTAL BOUNDARY...WILL MINIMIZE THE THREAT OF HAIL OR STRONG WINDS IN
THIS AREA.

ALL INTERESTS IN SOUTHWEST THROUGH NORTH CENTRAL NEBRASKA SHOULD
CONTINUE TO MONITOR NOAA WEATHER RADIO...COMMERCIAL TELEVISION...
CABLE TELEVISION...OR RADIO BROADCASTS FOR ADDITIONAL INFORMATION
CONCERNING THIS DEVELOPING WEATHER SITUATION.  BE PREPARED TO SEEK
SHELTER INDOORS QUICKLY IF THREATENING WEATHER APPROACHES OR WARNINGS
ARE ISSUED.

WERT

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 11:08 PM CDTSevere Thunderstorm WarningLBFCherry, Keya Paha62 min
Oct 16, 1:26 PM CDTSevere Thunderstorm WarningLBFHooker64 min
Oct 16, 2:12 PM CDTSevere Thunderstorm WarningLBFHayes48 min
Oct 16, 3:03 PM CDTSevere Thunderstorm WarningLBFCherry32 min
Oct 16, 3:15 PM CDTSevere Thunderstorm WarningLBFLincoln35 min
Oct 16, 3:35 PM CDTSevere Thunderstorm WarningLBFLogan50 min
Oct 16, 4:12 PM CDTSevere Thunderstorm WarningLBFFrontier48 min
Oct 16, 5:47 PM CDTSevere Thunderstorm WarningLBFCuster63 min
Oct 16, 6:32 PM CDTSevere Thunderstorm WarningLBFFrontier63 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.